Search

Lamotrigine new adverse reaction

1 Jun 2018 - 16:15

The FDA is requiring the addition of a new warning to the lamotrigine prescribing information of a rare, but very serious adverse reaction called hemophagocytic lymphohistiocytosis (HLH). This is an immune system reaction which results in an uncontrolled response by the immune system and severe multi-organ problems.

Prompt recognition and diagnosis is often difficult as symptoms are non-specific and can be confused with other immune-related adverse reactions such as Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS). Symptoms tend to occur within days to weeks of initiation and if five or more of the following eight symptoms and signs are present then a diagnosis is likely:

  1. Fever (usually above 38.3°C) and rash
  2. Enlarged spleen
  3. Cytopenias
  4. Raised triglycerides or lowered fibrinogen levels
  5. Raised ferritin
  6. Hemophagocytosis on biopsy of bone marrow, spleen or lymph nodes
  7. Reduced or absent Natural Killer (NK) cell activity
  8. Raised CD25 showing prolonged immune cell activation